Overwhelmed by the opioid crisis, public health agencies across the US and Canada are increasingly training the public to use the overdose antidote drug naloxone.

Now, with more potent narcotics hitting the streets, a debate is springing up over whether that’s enough — or whether the public should also be trained to use CPR techniques such as chest compressions or rescue breathing.

There’s general consensus that such tactics, done right, could save some overdose victims at a time of sharply rising death tolls. But many public health teams fear that adding another step makes it tougher to train the public and could discourage people from stepping in to help, especially since many are reluctant to perform rescue breathing on an unconscious stranger.

advertisement

Bystanders “often don’t want to get involved,” said Joseph Natko, a district fire chief in Akron, Ohio.

“Every day, our paramedics start CPR on someone surrounded by empty naloxone vials. … People give the naloxone and walk away,” said paramedic Bronwyn Barter, who works in Vancouver, Canada.

Naloxone alone is typically enough to revive victims who overdose on heroin. But those who overdose on stronger drugs, such as fentanyl and carfentanil — an opiate used by veterinarians to sedate elephants — often need multiple injections of the antidote. And sometimes, that’s not enough.

Fentanyl is 100 times stronger than morphine. Carfentanil is up to 10,000 times stronger. In Akron alone, 75 people have died from carfentanil overdoses since July.

At St. Paul’s Hospital in Vancouver, Dr. Del Dorscheid said many of the patients who survive an overdose after their friends inject them with naloxone end up with brain damage. Dorscheid is concerned that people are counting on naloxone to work on its own; if bystanders started chest compressions right away, he said, it would improve survival rates.

A large study of patients who suffered cardiac arrest outside of hospitals — not necessarily from drug overdose — found that their odds of surviving without neurological damage improved if bystanders or first responders used CPR or defibrillators. That’s why the American Heart Association recommends chest compressions be delivered to unconscious overdose patients who are not breathing normally.

Emergency doctor Dr. Aaron Orkin helped develop the take-home naloxone program for Toronto, which includes training the public to start chest compressions. (Rescue breathing, he said, is more difficult to teach and perform.) “When the heart stops, chest compressions are the only reasonable chance of survival,” Orkin said.

But not everyone agrees that the public should take on that responsibility.

Dr. Sharon Stancliff, medical director of the Harm Reduction Coalition, an New York-based advocacy group that seeks to reduce the toll of addiction, said “the room was split” when experts recently converged to discuss the matter. The group concluded there was not enough evidence to make a recommendation one way or another.

Blair Bigham is a flight paramedic and resident physician in Hamilton, Canada. He is a fellow in global journalism at the University of Toronto’s Munk School for Global Affairs.  

Leave a Comment

Please enter your name.
Please enter a comment.

  • I did cpr on a 53 ur old (heavy-deadweight) 185# man that had accidentally been given fentinol instead of heroin for 21 minutes while waiting on responders in June of 2017. He was unresponsive even after 6 doses of narcam and in a coma for 9 hrs b4 becoming responsive. The ER said 150% he would have died if not for being given cpr. He is alive today bc of ABCs I learned 20 years ago. I 1000% agree that cpr should be taught to any willing person because this could save a life. I would love to start a movement. I KNOW 1st hand that with cpr and instincts CAN possibly save a life. I did!!

Sign up for our Daily Recap newsletter

A roundup of STAT’s top stories of the day in science and medicine

Privacy Policy